Drug-induced osteoporosis is not rare and is mainly caused by treatment with glucocorticoids. Highly active antiretroviral therapy (HAART) has also been shown to accelerate bone mineral loss in HIV-infected patients and has been proven to be a potent inducer of osteoporosis in this (usually young) population . We have recently described pathologic fractures in patients who have osteopenia and osteoporosis induced by antiretroviral therapy . Here we report the result of alendronate therapy in a 51-year-old man with AIDS and severe osteoporosis.In February 2000, this patient suffered a trivial trauma while walking. A radiogram showed a fracture of the body of lumbar vertebra L1; soon thereafter, because of an anterior vertebral collapse, the patient developed severe disability and pain. At the time of the fracture, the patient's CD4 count was 522 cells/μL and virus load (as measured by branched-DNA level) was <50 copies/mL. He had been receiving a stable course of antiretroviral therapy with stavudine, lamivudine, and indinavir for 36 months. The patient was given 10 mg of alendronate daily with calcium (500 mg daily in the form of calcium carbonate) and vitamin D supplements (450 IU daily), for 6 months.Before and at the end of treatment, dual-energy x-ray absorptiometry scanning (DEXA) was performed to determine the bone mineral density (BMD) of the whole body and of the lumbar spine (vertebrae L1 through L5). Before treatment, DEXA documented that the median BMD of the lumbar spine was 0.691 g/cm2 (t score, −3.85; z score, −3.53). At the end of treatment, DEXA showed that the median BMD of the lumbar spine was 0.832 g/cm2 (t score, −2.35; z score, −1.34). A 20.4% increase in lumbar spine BMD was obtained by the end of treatment, and the patient's pain was almost completely relieved. A radiograph did not reveal any new fractures.After 6 months of treatment, the patient developed lactic acidosis and interrupted both antiretroviral therapy and alendronate therapy. Other authors have recently described the association of lactic acidemia with osteoporosis in HIV-infected men, which suggests that this is a real phenomenon and not a spurious association .The effect of alendronate on BMD in HIV-infected patients with osteoporosis has not been evaluated yet. On the other hand, no approved treatment exists for osteoporosis that develops secondary to antiretroviral therapy. This case report encourages the development of clinical trials to study the effect of alendronate in HIV-infected patients with metabolic bone disease. Information regarding the safety of this drug in combination with HAART is urgently needed.
|Data di pubblicazione:||2001|
|Titolo:||Alendronate treatment for osteoporosis in patients infected with human immunodeficiency virus.|
|Autore/i:||Guaraldi, Giovanni; Ventura, Paolo; Albuzza, M.; Orlando, G.; Bedini, A.; Esposito, Roberto|
|Volume:||2001 Aug 1;33(3)|
|Codice identificativo ISI:||WOS:000169715700029|
|Codice identificativo Scopus:||2-s2.0-0034923674|
|Codice identificativo Pubmed:||11438917|
|Citazione:||Alendronate treatment for osteoporosis in patients infected with human immunodeficiency virus / Guaraldi, Giovanni; Ventura, Paolo; Albuzza, M.; Orlando, G.; Bedini, A.; Esposito, Roberto. - In: CLINICAL INFECTIOUS DISEASES. - ISSN 1058-4838. - STAMPA. - 2001 Aug 1;33(3)(2001), pp. 414-415.|
|Tipologia||Articolo su rivista|
File in questo prodotto:
I documenti presenti in Iris Unimore sono rilasciati con licenza Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia, salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris